Hot Flashes!

by Dr. Burrows on January 6, 2011 · 7 comments

in Healthy Living, Menopause

Menopause, also called “the change of life” or “the climacteric” will affect all of us women at some point! Yes, every single one of us.  It is caused by your ovaries “shutting down” because they no longer make the hormones they used to, so it is the end of the fertile time of your life. The average age of menopause in the United States is 51, but can occur as early as 40 or into the late 50’s.

The impact of menopause on an individual woman varies from woman to woman. Some women don’t realize they went through it and for some women, it takes a few years. Typical symptoms include “hot flashes,” which are episodes where all of a sudden, you feel completely over heated and start to sweat. Night sweats also are common and some women experience moodiness. Your monthly menstrual cycle can become irregular, sometimes heavier or sometimes lighter before it completely stops (bonus!).

Hundreds of years ago, women were shunned after they went through menopause (if they even lived that long), but these days, it can mean the start of an exciting new chapter in your life (no more worries about contraception, for example). In today’s youth-obsessed society, it may be easy to not look forward to this change. But…menopause will happen and the more you know about it, the more control you can have over your transition and the easier this time will be for you.

As I see it, menopause is special because the physical and emotional changes that occur give you a great opportunity to think about new strategies for your personal wellness. Going through menopause is the perfect time to begin or reinforce a health lifestyle that will benefit you for the rest of your life. Making informed choices at this time in your life will set you up for health as you go into old age. This is an opportunity for you to take control!

I am very pleased that recently, there has been increasing awareness about menopause; there is even a musical about it and a newly released documentary! Is anyone out there having hot flashes?

Dr. Lara

Related Posts Plugin for WordPress, Blogger...

{ 6 comments… read them below or add one }

michele January 6, 2011 at 12:04 pm

What I’m wondering is with the onset of irregular periods, how can we be sure it’s menopause? Isn’t having irregular periods also a symptom of other conditions?

Reply

Dr. Burrows January 6, 2011 at 1:57 pm

You are right! Irregular periods can be a sign of menopause, but they can be a sign of other things, such as uterine polyps for example. The “definition” of menopause is no periods for a least a year, so a menstrual calendar is a pretty good “test” if menopause is your concern. If you are having irregular periods, I would recommend being checked out by your doctor, just to be sure. Best Regards, Dr. Lara

Reply

Sheri February 25, 2011 at 8:26 am

Hi Dr. Burrows,
I just started on the Vivelle-dot patch because I have started going through menopause. Actually the hot flashes have been happening for months but along with my moodiness, anxiety and some depression I decided it was time to go to the doctor. I was told that estrogen will make you put on weight. Is this true?
Thanks for starting this blog. :)

Reply

admin February 28, 2011 at 9:09 am

The only thing that will actually make you gain weight is eating more calories. Estrogen has no calories!

Now, with that said, estrogen and to a greater extent, progesterone may have appetite stimulating effects, making you want to eat more. So long as you are aware of this effect, it is somethoing you can look out for. Another thing that may be happening is once on hormone replacement therapy, your mood may be better and therefore, you may be eating a bit more. Many of my patients have noted this.

Thanks for your question and I hope this helps!

Dr. Lara

Reply

Michelle April 18, 2011 at 11:21 am

I have an estrogen patch and take a progesterone pill every day becasue I still have a uterus. I have several friends who just wear the patch but who do not take progesterone because of the increased risk of breast cancer. This is under their doctor’s advice. My doctor will not let me stop taking progesterone. I have been thinking of cutting back on it on my own. What are your thoughts?

Reply

admin April 22, 2011 at 9:30 am

Don’t cut back! In women who have not had a hysterectomy (they still have their uterus), they must take progesterone if they are taking estrogen. This is because estrogen when taken alone can increase the risk of endometrial (the endometrium is the lining of the uterus) cancer; the progesterone is protecting the endometrium! If you are concerned, please consider seeking a a second opinion.
Dr. Lara

Reply

Leave a Comment

{ 1 trackback }

Previous post:

Next post: